NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 28, 9:33 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 28, 9:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EST Sun Feb 28 2021
.SYNOPSIS...
A warm front will gradually lift northward across the region
tonight into early Monday as a wave of low pressure passes to
the north. A cold front will then cross the region later
Monday, with a second cold front Monday night. High pressure
will build from the Great Lakes toward the Middle Atlantic
Tuesday. Low pressure will likely pass to the south Wednesday,
with another cold front crossing the area Wednesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
9 PM update: Current thinking still aligns with the previous
forecast. Another push of precipitation currently over the
Ohio/Tennessee Valleys will move through overnight. Expect there
to be continued issues with flooding within the Flood Watch
area. Fog has also started to develop across much of the area
within the current lull in precipitation. A Dense Fog Advisory
has been issued through 4 AM from central Virginia to southern
Maryland, where there are currently some quarter mile
visibility observations. This Dense Fog Advisory may need to be
expanded later tonight if conditions deteriorate further to the
north. However, rain moving in from the southwest may help to
keep visibilities up slightly to the north of the current
advisory area. Previous discussion follows...
With the surface boundary staying south through the
night, continued weaker jet dynamics, expect lighter rain and
drizzle to predominate through this evening. Next wave of low
pressure will then arrive after midnight with another round of
steadier rain, but still lighter than the first round. In
between the two rounds, very high moisture, stable conditions
beneath the warm air advecting in aloft, and light winds look
likely to to promote some fog development, some of which may be
dense. Dense fog advisories may be necessary later this evening
if this does indeed develop, as suggested by several models. The
fog likely diminishes in intensity once the second round of
rain moves in and stirs up the atmosphere just a little bit.
With the warm front creeping north but otherwise not really
crossing our area through the night, temps likely stay about
steady or perhaps rise ever so slowly.
The second wave will push eastward just to our north early
Monday. As it does so, the warm front likely pushes northward
across our region, bringing the area into the warm sector. This
will be relatively brief, but a quick temperature surge into the
60s is possible Monday just before the main cold front blows
through. This is the apt description, as much stronger pressure
gradient combined with the low strengthening as it departs
results in some very gusty winds. Gusts can easily reach 40 mph
on Monday afternoon, and could even touch wind advisory levels.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Secondary cold front will cross the region Monday night, with
more gusty winds and another temperature drop. Winds on land
likely stay a little lighter Monday night, but a significant
temperature drop will put most places below freezing by early
Tuesday. The gradient stays up Tuesday, with highs staying
mostly in the 40s, so after a somewhat spring-like first day of
Meteorological Spring on Monday, Tuesday will feel like we
turned the calendar back a page. Diminishing gradient Tuesday
night will be coupled with increasing clouds as a wave
approaches from the southwest. Latest guidance suggests it is
likely to mostly miss our region to the south, but do have some
chance pops late Tuesday night in our southwestern zones, which
given temps near freezing, would suggest snow is possible.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday continues to appear mostly dry for the area with low
pressure to our south, keeping the bulk of the moisture for the
Carolinas. Given the set up, any northern shift in the low would
pose the chance for precipitation to our CWA. Wintry
precipitation chances continue to decrease as well, given the
slower progression of the system as it tracks across the
Carolinas. Temperatures will increase to near 50 degrees by
midday, keeping anything that falls in the form of rain.
High pressure will build in from the northern plains, north-
westerly winds will prevail out ahead of it. Should keep
conditions dry for 24-36 hours before the next chance for some
precip. An upper level trough will be introduced to our north
late Thursday/early Friday along with a southern stream wave to
our south. Depending on any retrograding (if any) of the
northern/southern extents, could hint at the potential for
precip, remaining light in nature. High returns for the later
part of Saturday and the remainder of the weekend.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
IFR to LIFR thru late tonight as warm front is stalled south of
the region, resulting in continued light rain, low clouds and
possibly some areas of dense fog. Clearing likely by midday
Monday as warm front lifts north then cold front pushes back
southeast, but with winds possibly gusting over 35 knots by
afternoon. Remaining windy but VFR Monday night through Tuesday
night.
VFR conditions expected for Wednesday through Thursday given
the southern result of the passing low pressure system across
the Carolinas.
&&
.MARINE...
Light winds this evening north of a warm front. As the front
lifts north late tonight, southerly channeling expected to
develop, so have SCA's starting later on. Warm front clears the
region briefly before cold front blasts through by Monday
afternoon, followed by a secondary front Monday night. Expect
widespread gusts near 30 knots by Monday afternoon with the
first front, possibly reaching low-end gales. A stronger surge
of winds are expected Monday evening through Monday night, and
as a result, a Gale Warning has been issued for all waters from
6 PM Monday through 6 AM Tuesday. Winds likely stay elevated,
though perhaps not quite as strong, Tuesday, then relax some
more Tuesday night.
SCAs possible Wednesday and Thursday, remaining marginal at
this point with SW gusts of 15 to 20 knots possible Wednesday as
low pressure passes to our south. No other marine hazards
expected at this time.
&&
.HYDROLOGY...
Plenty of water in the snow plus rains amounting to 1-3 inches
across our mountain zones will necessitate continuance of flood
watch for these areas through tonight. Larger streams and
rivers will likely continue rising for a day or two, and several
river flood watches and warnings are now in effect. Water
levels even in the larger rivers should begin to decline by
midweek.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Dense Fog Advisory until 4 AM EST Monday for MDZ016>018.
Flood Watch until 4 AM EST Monday for MDZ001-501-502.
VA...Dense Fog Advisory until 4 AM EST Monday for VAZ036>040-050-
051-055>057-502-507-508.
Flood Watch until 4 AM EST Monday for VAZ503-504.
WV...Flood Watch until 4 AM EST Monday for WVZ050-055-501>506.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Monday for
ANZ530>533-535-536-538>542.
Gale Warning from 6 PM Monday to 6 AM EST Tuesday for
ANZ530>543.
Small Craft Advisory until 6 PM EST Monday for ANZ534-537-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/KJP
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/KJP/ADM
MARINE...RCM/ADM
HYDROLOGY...RCM/KJPHazardous weather outlook, Feb 28, 11:52 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1152 PM EST Sun Feb 28 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1152 PM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Dense Fog Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Dense Fog Advisory continues until 8 AM Monday.
A Gale Warning is in effect for all waters from 6 PM Monday
through 6 AM Tuesday.
There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories may be
necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1152 PM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
There is an isolated threat for flooding of small streams and
creeks as well as urban areas through tonight. A Flood Watch is
in effect for Hampshire and Hardy Counties in eastern West
Virginia where the threat is highest.
A Dense Fog Advisory is in effect for the eastern Panhandle of
West Virginia, northern Maryland, the northern Shenandoah Valley,
and for locations along and east of the Blue Ridge Mountains.
Elsewhere, areas of dense fog are possible in the central
Shenandoah Valley toward morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Dense Fog Advisory continues until 8 AM Monday.
A few instances of mainstem river flooding are possible into
early next week. Several river flood watches and warnings are in
effect.
There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories may be
necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1152 PM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Flood Watch is effect for the entire outlook area. Rapid snow
melt resulting from moderate to locally heavy rainfall may lead to
the flooding of small streams and creeks as well as urban areas.
Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few instances of mainstem river flooding are possible into
early next week. Several river flood watches and warnings are in
effect.
There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories may be
necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.